North Carolina, 2008

Hail in North Carolina, September 8, 2008

September 8, 2008 · NWS RAH · 1 event in 1 county or zone

An isolated severe thunderstorm developed in Sampson county producing penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An isolated severe thunderstorm developed in Sampson county producing penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 8, 1:59 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 8, 1:59 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT MON SEP 8 2008

.SYNOPSIS...A WEAK SURFACE BOUNDARY SITTING OVER NORTH CAROLINA WILL
PUSH TO THE NORTHWEST TODAY... ALLOWING WARM HIGH PRESSURE TO
DOMINATE. THIS HIGH REMAIN IN PLACE UNTIL TUESDAY ...WHEN A COLD
FRONT APPROACHES THE AREA FROM THE NORTHWEST. A COOLER AIR MASS AND
CLOUDY CONDITIONS ARE EXPECTED BEHIND THIS FRONT FOR WEDNESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 200 PM MONDAY...

REST OF TODAY:
THE SURFACE HIGH TO OUR NORTH IS EXPECTED TO SHIFT OFFSHORE BY
LATE AFTERNOON. FORECAST SOUNDINGS SHOW DEWPOINTS FALLING BACK INTO
THE MID 60S AGAIN IN NORTHERN PORTIONS OF CENTRAL NC...APPARENTLY
DUE TO MIXING. SURFACE BASED CAPE ESTIMATES OFF THE GFS/NAM THIS
AFTERNOON RANGE FROM 1000-1500 J/KG IN THE NORTH TO AROUND
2500-3500 J/KG IN THE SOUTH...DEPENDING PRIMARILY ON LOW LEVEL
MOISTURE. NOT MUCH IN THE WAY OF LIFT TODAY...AT THE SURFACE OR ALOFT.
IN FACT...WE ARE ON THE ANTICYCLONIC SHEAR SIDE OF A 250MB JET TO
THE NORTH...WITH 500MB RIDGING ABOVE AND TO THE SOUTH...WHICH MAY
HELP SUPPRESS ACTIVITY. AT THE SURFACE...WITH WEAK SOUTHEASTERLY
FLOW...THE SEABREEZE SHOULD MAKE SOME PROGRESS INLAND...PROVIDING
SOME CONVECTIVE FORCING IN THE SE COASTAL PLAIN. HAVE DECIDED TO
KEEP A SLIGHT CHANCE OF ISOLATED  CONVECTION EVERYWHERE EXCEPT NORTH
OF THE TRIANGLE ADJACENT TO THE VA BORDER WHERE INSTABILITY SHOULD
BE TOO MARGINAL IN THE FACE OF AN UNSUPPORTIVE UPPER LEVEL
PATTERN...ALTHOUGH IF DEWPOINTS DO NOT DROP...AN ISOLATED  SHOWER
CANNOT BE RULED OUT. WITH LIGHT/VARIABLE FLOW THROUGH 500MB...ANY
CONVECTION WILL BE SLOW MOVING AND COULD POSE A HEAVY RAIN /
LOCALIZED FLOODING THREAT...ESPECIALLY GIVEN RECENT SATURATED
GROUNDS COURTESY OF HANNA. WITH HIGHS AROUND 90-91F AND DEWPOINTS
IN THE 70-73F RANGE IN THE SW PIEDMONT AND SANDHILLS TODAY...HEAT
INDEX VALUES WILL REACH INTO THE 95-100F RANGE DURING PEAK
HEATING.

TONIGHT:
THE UPPER TROUGH DIGGING INTO THE UPPER MIDWEST WILL CROSS EAST
THROUGH THE UPPER GREAT LAKES TONIGHT...WITH A SURFACE LOW DEVELOPING
OVER THE LOWER GREAT LAKES AND NEW ENGLAND...AND A COLD FRONT
TRAILING SOUTH THROUGH THE OH/TN VALLEYS BY 12Z TUE MORNING. WOULD
NOT EXPECT MUCH OF A CHANCE FOR CONVECTION TONIGHT GIVEN WEAK
THERMODYNAMIC PARAMETERS AND LITTLE IN THE WAY OF LIFT...THEREFORE
WILL KEEP THE FORECAST DRY TONIGHT. LOWS SHOULD RANGE FROM THE
UPPER 60S TO THE LOWER 70S.

TUESDAY:
THE COLD FRONT STRETCHING SOUTH ACROSS THE OH/TN VALLEYS TUE MORNING
IS EXPECTED TO CONTINUE EASTWARD INTO THE CAROLINAS TUE AFTERNOON AS
THE PARENT LOW PRESSURE SYSTEM MOVES NORTHEAST THROUGH NEW ENGLAND.
ALTHOUGH NO AIR MASS CHANGE IS EXPECTED IN ASSOC/W THE FRONT TUE
AFTERNOON (COOLER/DRIER AIR DOES NOT MAKE IT OVER THE NC
MOUNTAINS)...THE ASSOC PRESSURE TROUGH AND WIND SHIFT WILL PROVIDE
SOME SUPPORT FOR CONVECTION. HOWEVER...GFS/NAM 925/850MB WIND FIELDS
SHOW VIRTUALLY NO CONVERGENCE OVER CENTRAL NC AT THOSE LEVELS...
WHICH MEANS THAT ANY LIFT WILL BE CONFINED TO VERY WEAK/SHALLOW LOW
LEVEL CONVERGENCE. IN THE UPPER LEVELS...GENERALLY FLAT WSW FLOW
ALOFT IS FORECAST ACROSS THE AREA...ALTHOUGH THE GFS/NAM HINT AT THE
POSSIBILITY OF WEAK 500MB PERTURBATIONS RIDING INTO THE AREA DURING
THE AFT/EVE HOURS. THE DEEPEST CONVERGENCE IN ASSOC/W THE FRONT AND
THE BETTER UPPER LEVEL DYNAMICS WILL BE LOCATED IN NORTHERN VA INTO
THE NORTHERN MID-ATLANTIC AND NEW ENGLAND. THERMODYNAMICALLY
SPEAKING...GFS/NAM SOUNDINGS SHOW PRECIPITABLE WATER VALUES
INCREASING TO 1.50-1.75 TUE AFTERNOON AHEAD OF THE
BOUNDARY...ALTHOUGH INSTABILITY VALUES VARY BETWEEN 1500-3000 J/KG
BETWEEN THE MODELS...WITH THE GFS MORE UNSTABLE. GIVEN THE
APPROACH OF A WEAK TROUGH/WIND SHIFT FROM THE WEST DURING PEAK
HEATING...MODERATE INSTABILITY...AND THE POSSIBILITY OF WEAK
PERTURBATIONS IN SW/WSW FLOW ALOFT...WILL GO WITH 30-40% CHANCE
POPS. HIGH TEMPS SHOULD REACH INTO THE MID/UPPER 80S...A LITTLE
COOLER THAN TODAY.

SEVERE POTENTIAL:
ALTHOUGH WIND SHEAR IS EXPECTED TO INCREASE TUESDAY AFTERNOON...
FORECAST SOUNDINGS SHOW NO MORE THAN 20 KNOT SOUTHWEST FLOW THROUGH
600MB...AND NO MORE THAN 30 KNOT FLOW THROUGH 500MB. BETTER THAN
TODAY...BUT NOT OVERLY IMPRESSIVE. THIS COMBINED WITH WEAK FORCING
AT THE SURFACE AND ALOFT DOES NOT INDICATE MUCH OF AN ORGANIZED
SEVERE THREAT ACROSS CENTRAL NORTH CAROLINA. THE BEST THREAT FOR
ORGANIZED SEVERE WEATHER SHOULD REMAIN OVER CENTRAL/NORTHERN
VIRGINIA NORTH INTO NEW ENGLAND WHERE LOW LEVEL CONVERGENCE WILL
BE DEEPER AND THERE WILL BE BETTER UPPER DIVERGENCE.
HOWEVER...GIVEN MODERATE INSTABILITY AND RELATIVELY BETTER
FORCING/SHEAR THAN TODAY... CANNOT RULE OUT A FEW ISOLATED STRONG
TO SEVERE STORMS TUESDAY AFTERNOON...WITH A PRIMARY THREAT OF
DAMAGING WINDS AND PENNY TO NICKEL SIZE HAIL. -VINCENT

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 250 PM...

A TROUGH AND ASSOCIATED A COLD FRONT WILL MOVE INTO CENTRAL NORTH
CAROLINA TUESDAY NIGHT WITH NORTHEAST FLOW AND COLD AIR DAMMING
SETTING UP BEHIND THE FRONT WEDNESDAY. THE 500 MILLIBAR
CONFLUENCE PATTERN OVER NEW ENGLAND WEDNESDAY MORNING IS
PROGRESSIVE AND SHIFTS EAST... ALLOWING SURFACE HIGH PRESSURE TO
MOVE INTO ATLANTIC WATERS DURING THE DAY THURSDAY. THUS THE
DAMMING PATTERN SHOULD BE WEAKENING THURSDAY AND GONE THURSDAY
NIGHT.

SHOWERS AND A CHANCE FOR THUNDERSTORMS LOOK UNAVOIDABLE IN THE
NORTHWEST PIEDMONT TUESDAY NIGHT...TAPERING OFF TO A CHANCE IN THE
SOUTHEAST. AS DAMMING SETS UP WEDNESDAY...OVERRUNNING EAST TO
SOUTHEAST WINDS SHOULD GENERATE RAIN IN MOST SPOTS...WITH THUNDER
POSSIBLE MAINLY NEAR THE SOUTH CAROLINA BORDER AND IN THE EAST. FLOW
ABOVE THE SURFACE AIR MASS BECOME CHAOTIC THURSDAY AND A 50 PERCENT
CHANCE OR SO FORECAST IN THE SOUTHEAST ON THE EDGE OF THE WEAKENING
AIR MASS...AND LESSER CHANCES ELSEWHERE.

FORECAST IS FOR A THIRD TO ONE HALF INCH OF RAIN... WITH HEAVIER
AMOUNTS IN THUNDERSTORMS...WHICH SHOULD BE MAINLY SOUTH AND EAST.

HAVE DEPICTED LOW 70S FOR HIGHS WEDNESDAY IN THE TRIAD...OCCURRING
DURING THE MORNING WITH SLIGHT DECLINES DURING THE DAY. HOWEVER IT
IS CERTAINLY POSSIBLE WITH THE CURRENT MODEL TIMING THAT THIS WILL
TURN OUT TO BE TOO WARM. A MORE NORMAL DIURNAL PATTERN IN THE
SOUTHEAST WITH HIGHS IN THE UPPER 70S. LOWS 58 TO 65 TUESDAY
NIGHT...THREE TO FIVE DEGREES WARMER WEDNESDAY NIGHT. THURSDAY HIGH
TEMPERATURES QUITE UNCERTAIN AND WILL DEPEND ON THE EXPECTED BREAK
UP OF THE DAMMING AIR MASS. WILL STAY UNDER GUIDANCE IN THE
NORTHWEST THIRD...WITH WORST CASE BEING FORECAST FIVE DEGREES TOO
COOL IN THAT AREA.
&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 250 PM...

THE GFS IS SLOWLY COMING AROUND TO THE ECMWF MODEL AND TROPICAL
PREDICTION CENTER THINKING...BUT STILL TOO SLOW AND SOUTH WITH IKE
AS IT RECURVES TOWARD TENNESSEE SUNDAY NIGHT. THE FORECAST WILL
ROUGHLY FOLLOW THE ECMWF BUT WITH SLOWER TIMING ON IKE.

WITH WEAK HIGH PRESSURE OFFSHORE FRIDAY...THE NORTH CAROLINA AIR
MASS IS EXPECTED TO CONTINUE MOIST...WITH ABOUT A 40 PERCENT CHANCE
FOR RAIN. WITH MOSTLY WEST TO SOUTHWEST FLOW ALOFT FOR THE WEEKEND
AND MONDAY...WILL KEEP RAIN EXPECTATIONS LOW. IKE MAY BE TRAVELING
MORE UP THE OHIO VALLEY WHICH CLOUD LEAVE CENTRAL NORTH CAROLINA
DRY. WILL RETAIN SLIGHT...MAINLY AFTERNOON RAIN CHANCES FOR THE LAST
72 HOURS OF THE PERIOD.

HIGH TEMPERATURES OF 80 TO 85 FRIDAY WILL WARM INTO THE 85 TO 90
DEGREE RANGE FOR THE END OF THE PERIOD. OVERNIGHT LOWS MOSTLY 65 TO
70.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 245 PM MONDAY...

VFR CONDITIONS EXPECTED THROUGH SUNSET THIS EVENING. HAVE REMOVED
MENTION OF CB THIS AFTERNOON GIVEN THAT ONLY VERY ISOLATED  CONVECTION
IS EXPECTED...WITH ACTIVITY LARGELY BEING SUPPRESSED BY AN
UNFAVORABLE UPPER LEVEL PATTERN. MVFR TO LIFR CONDITIONS ARE
EXPECTED TO DEVELOP IN FOG LATER TONIGHT WITH A MOIST BOUNDARY
LAYER...LIGHT/CALM WINDS AND MOSTLY CLEAR SKIES. LIFR VISIBILITIES CAN BE
EXPECTED AT KFAY/KRWI...WITH IFR VISIBILITIES PROBABLE AT KRDU...AND MVFR
VISIBILITIES EXPECTED AT KGSO/KINT. CONDITIONS WILL LIKELY BE THE WORST
BETWEEN 08-13Z TUE MORNING.

SCATTERED SHOWERS AND STORMS ARE EXPECTED TUESDAY AFTERNOON AS A
WEAK BOUNDARY APPROACHES FROM THE WEST. HAVE INCLUDED CB AT ALL
THE TAF SITES BY THE END OF THE PERIOD TO ACCOUNT FOR A HIGHER
PROBABILITY OF SHOWERS/STORMS. CONVECTIVE DOWNBURSTS IN ANY
THUNDERSTORMS COULD APPROACH SEVERE LIMITS IN ISOLATED STRONG CELLS.

LOOKING BEYOND TUE AFTERNOON...A BACK DOOR COLD FRONT IS EXPECTED TO
DROP INTO THE AREA FROM THE NORTH WEDNESDAY MORNING. CEILINGS ARE LIKELY
TO BECOME IFR EVERYWHERE BY LATE WEDNESDAY MORNING WITH MOISTURE
OVERRUNNING THE BACK DOOR FRONT AND RAIN FALLING INTO A COOLER/DRIER
AIRMASS ASSOC/W HIGH PRESSURE NOSING DOWN FROM THE NORTH. THESE LOW
CEILINGS MAY NOT IMPROVE MARKEDLY BEFORE FRIDAY. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...VINCENT
AVIATION...VINCENT
Hazardous weather outlook, Sep 8, 11:05 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1205 PM EDT MON SEP 8 2008

NCZ007>011-021>028-038>043-076>078-089-091000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-LEE-HARNETT-WAYNE-SAMPSON-
1205 PM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...PRIMARILY ACROSS THE SOUTHERN PIEDMONT AND
SANDHILLS. ANY STORMS THAT DEVELOP WILL BE SLOW MOVING AND WILL
HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS THAT COULD LEAD TO
LOCALIZED FLASH FLOODING...ESPECIALLY WHERE CREEKS AND STREAMS
CONTINUE TO RUN HIGH FROM RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY. A FEW STORMS
COULD BECOME SEVERE AS WINDS INCREASE ALOFT WHILE HUMID AND UNSTABLE
CONDITIONS PERSIST ACROSS THE STATE. DAMAGING WIND GUSTS AND LARGE
HAIL WILL POSE THE GREATEST RISK. LOCALIZED URBAN OR SMALL STREAM
FLOODING IS ALSO POSSIBLE AS AREA CREEKS AND STREAMS CONTINUE TO
RUN HIGH.

NCZ073>075-083>086-088-091000-
STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
1205 PM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. ANY STORMS THAT DEVELOP WILL BE SLOW MOVING AND WILL
HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS THAT COULD LEAD TO
LOCALIZED FLASH FLOODING...ESPECIALLY WHERE CREEKS AND STREAMS
CONTINUE TO RUN HIGH FROM RECENT RAINFALL.

ADDITIONALLY...DUE TO ABOVE NORMAL TEMPERATURES IN THE LOWER 90S
AND HIGH RELATIVE HUMIDITY...HEAT INDEX VALUES WILL APPROACH 100
DEGREES THIS AFTERNOON. THE COMBINATION OF HOT TEMPERATURES AND
HIGH HUMIDITY WILL CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY. A FEW STORMS
COULD BECOME SEVERE AS WINDS INCREASE ALOFT WHILE HUMID AND UNSTABLE
CONDITIONS PERSIST ACROSS THE STATE. DAMAGING WIND GUSTS AND LARGE
HAIL WILL POSE THE GREATEST RISK. LOCALIZED URBAN OR SMALL STREAM
FLOODING IS ALSO POSSIBLE AS AREA CREEKS AND STREAMS CONTINUE TO
RUN HIGH.

VINCENT

In the hours before

Special weather statement, Sep 8, 1:32 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
232 PM EDT MON SEP 8 2008

NCZ083-081915-
ANSON-
232 PM EDT MON SEP 8 2008

...AN ISOLATED STRONG THUNDERSTORM WILL AFFECT SOUTHEAST ANSON
COUNTY THROUGH 315 PM EDT...

AT 232 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MORVEN...OR ABOUT 10 MILES SOUTHEAST OF WADESBORO. THIS STORM WAS
NEARLY STATIONARY.

LOCATIONS AFFECTED BY THIS STORM INCLUDE...AREAS SOUTH OF HIGHWAY 74
AND EAST OF HIGHWAY 52 IN SOUTHEAST ANSON COUNTY...INCLUDING THE
TOWN OF MORVEN.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

VINCENT
Special weather statement, Sep 8, 3:20 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT MON SEP 8 2008

NCZ089-082115-
SAMPSON-
420 PM EDT MON SEP 8 2008

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN SAMPSON
COUNTY THROUGH 515 PM EDT...

AT 423 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
IVANHOE...OR ABOUT 16 MILES SOUTHWEST OF WALLACE. THESE
THUNDERSTORMS WERE MOVING SLOWLY TO THE WEST.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... IVANHOE...
HARRELLS... AND GARLAND.

GUSTY WINDS OF 30 TO 40 MPH... VERY HEAVY RAINFALL... AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

BSD
Special weather statement, Sep 8, 4:25 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT MON SEP 8 2008

NCZ089-082230-
SAMPSON-
525 PM EDT MON SEP 8 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHERN
SAMPSON COUNTY THROUGH 630 PM EDT...

AT 525 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
SOUTH OF CLINTON...MOVING WEST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... CLINTON AND
ROSEBORO.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL... VERY HEAVY RAINFALL AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

BSD

The radar

The Raleigh/Durham radar (KRAX), 68 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sampson

When
September 8, 5:25 PM EST
Where
Sampson County, 2.19 mi SE of Poplar Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
35.100, -78.190

Penny size hail was reported near Interstate 40.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134588.